Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

July 22, 2012City of Galax, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 22, 2012, 4:16 PM EDT for City of Galax, Virginia. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2012, 4:16 PM EDT (20:16 UTC)
Expired
Jul 22, 2012, 5:15 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA

County City of Galax, VA

The radar

The Roanoke radar (KFCX), 70 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:25 PM EDTTSTM WND DMG4 Nnw Fries, VATREE DOWN ON IVANHOE ROAD
Jul 22, 4:30 PM EDTTSTM WND DMG2 Wnw Spring Valley, VATWO TREES DOWN ON SPRING VALLEY ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1359 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WWUS81 KRNK 222016
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT SUN JUL 22 2012

VAZ012-015-016-222115-
CARROLL VA-GRAYSON VA-WYTHE VA-
416 PM EDT SUN JUL 22 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...GRAYSON AND WYTHE
COUNTIES...

AT 412 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF FRIES...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES. 

THIS STORM WILL BE NEAR FRIES AROUND 440 PM...GALAX CITY AROUND 455
PM...GALAX CITY AROUND 500 PM...GALAX HILLSVILLE AIRPORT AROUND 505
PM AND WOODLAWN AROUND 510 PM.

LAT...LON 3685 8106 3679 8072 3656 8090 3676 8118

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 22, 2:55 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 22, 2:55 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT SUN JUL 22 2012

.SYNOPSIS...
HIGH PRESSURE WILL STRETCH FROM THE CENTRAL PLAINS TO THE
SOUTHEAST COAST FROM TONIGHT INTO MONDAY. A COLD FRONT WILL
APPROACH THE AREA FROM THE NORTH BY WEDNESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 230 PM EDT SUNDAY...

TWO UPPER LEVEL RIDGES RESIDE IN THE CENTRAL PLAINS AND SOUTH OF
BERMUDA TONIGHT. THESE TWO RIDGES ARE TRYING TO LINK UP...BUT A WEAK
UPPER LEVEL TROUGH OVER THE MID ATLANTIC-TENNESSEE VALLEY IS
STUBBORN ENOUGH TO BLOCK THEM. A WEAK LEE TROUGH IN THE PIEDMONT AND
A DECAYING SURFACE BOUNDARY ACROSS NORTH CAROLINA GENERATED A FEW
SHOWERS AND THUNDERSTORM TODAY ACROSS THE SOUTH. THESE SHOWERS WILL
FADE THROUGH THE EVENING...LEADING TO ANOTHER ROUND OF LOW CLOUDS
AND PATCHY MOUNTAIN VALLEY FOG MONDAY MORNING. CONVECTION CHANCES
MONDAY AFTERNOON ARE LOW. A STRENGTHENING LEE TROUGH IN THE EAST MAY
HELP PRODUCE A FEW TYPICAL SUMMER-TIME STORMS IN THE AFTERNOON. THE
LEE TROUGH LOOKS FAR ENOUGH DISPLACED FROM THE AREA TO KEEP THE
STRONGER CONVECTION EAST OF SOUTHSIDE VA.

ANY CLOUD COVER MONDAY MORNING WILL BREAK UP QUICKER THAN IT DID
TODAY. WITH SLIGHTLY WARMER 85H TEMPERATURES MONDAY...TEMPERATURES
WILL SHOOT UP ABOVE NORMAL IN THE AFTERNOON.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 235 PM EDT SUNDAY...

GOOD THREAT THAT SOME STRONG STORM AND/OR HEAVY RAIN EVENT WILL
OCCUR SOMETIME THIS PERIOD WITH MODELS SHOWING SHORTWAVE ENERGY IN
NW FLOW WORKING INTO THE FORECAST AREA TUE AND WED...WITH MCS A
DEFINITE POSSIBILITY.

THIS PATTERN FAVORS A COMPLEX FORMING IN THE OHIO VALLEY/MIDWEST AND
SLIDING SOUTHEAST ALONG THE NE SIDE OF THE RIDGE AXIS INTO OUR AREA.
THE POPS WILL BE MAINTAINED AT CHANCE FOR MOST AREAS WITH HIGHER
CHANCES IN THE MTNS TUE AND WED. WILL BE INTERESTING TO SEE IF AN
MCS MOVES ACROSS AND COULD CAUSE HEIGHTS TO FALL...DIGGING MORE OF A
TROUGH INTO THE MID ATLANTIC BEFORE NEXT UPSTREAM WAVE ARRIVES.
MODELS DO TREND A SWWD TREND TOWARD HIGHER POPS WEDNESDAY ACROSS THE
NC MTNS/FAR SW VA.

WILL KEEP TEMPS SOMEWHAT WARM DUE TO POTENTIAL FOR SOME SUNSHINE.
AIRMASS REMAINS MUGGY WITH HIGHS IN THE LOWER TO MID 90S EAST AND
80S WEST. WED COULD BE COOLER IN THE NORTH IF MORE CLOUD COVER
ARRIVES AND/OR LINGERS FROM CONVECTION THE PREVIOUS DAY/NIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 1230 PM EDT SUNDAY...

GOING TO STAY IN A PATTERN WHERE OUR FORECAST AREA REMAINS ON THE
SRN FRINGE OF WESTERLIES...WITH A TROUGH TRYING TO DIG INTO THE AREA
BY THE WEEKEND BRINGING A FRONT IN.

OVERALL...THE AIRMASS WILL REMAIN SOUPY WITH THE DAILY THREAT OF
STORMS...WITH BETTER CHANCES TOWARD SATURDAY AS THE FRONT NEARS.

HIGHS SHOULD RANGE FROM THE MID TO UPPER 80S WEST TO LOWER 90S
EAST...WITH LOWS AT NIGHT IN THE MID TO UPPER 60S WEST AND LOWER 70S
EAST.

BEYOND NEXT SUNDAY...THERE ARE NOT ANY STRONG SIGNALS IN THE PACIFIC
OR THE MJO THAT SUGGESTS MUCH CHANGE IN OUR CURRENT PATTERN.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
AS OF 1245 PM EDT SUNDAY...

SUB VFR CLOUDS STARTED LIFTING ACROSS THE MOUNTAINS AROUND 15Z/11A
SUNDAY. WE WILL SEE THIS TREND IN THE EAST THROUGH EARLY THIS
AFTERNOON. A FRONTAL BOUNDARY ACROSS NORTH CAROLINA BACK INTO THE
TENNESSEE VALLEY GENERATING A FEW SHOWERS TOWARD ABINGDON (VJI)
LATE THIS MORNING. WITH THE SUN COMING THROUGH THE CLOUDS...EXPECT
THIS SHOWERS TO CONTINUE TO MOVE EAST AND ALONG THE NC/VA BORDER
INTO THIS EVENING. CONFIDENCE IS LOW THAT ANYONE OF THESE SHOWERS
WILL LOWER CEILINGS BELOW VFR THIS AFTERNOON. THE CHANCES FOR A
THUNDERSTORMS HITTING AN AIRPORT IS ALSO LOW. WILL TIME THE
SHOWERS AS BEST I CAN BUT LEAVE TS AND CB OUT OF THE FORECAST.
FLIGHT PATHS WILL HAVE A BETTER CHANCE OF BEING AFFECTED SOUTH OF
THE VA/NC BORDER.

NW FLOW ALOFT LOOKS TO PERSIST MONDAY THRU THURSDAY...RESULTING
IN BOUTS OF SHRA/TSRA THRU THE PERIOD. OTHERWISE EXPECTING VFR
OUTSIDE OF ANY PERIODS OF THUNDERSTORMS...AND CONTINUED LATE NIGHT
FOG THROUGH MID OR LATE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/RCS
Hazardous weather outlook, Jul 22, 3:11 PM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT SUN JUL 22 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-231915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
311 PM EDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COUPLE OF STRONG THUNDERSTORM COMPLEXES MAY AFFECT THE REGION
TUESDAY AND WEDNESDAY. THE PRIMARY THREAT WITH ANY SEVERE
THUNDERSTORMS WOULD BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 2:13 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SUN JUL 22 2012

NCZ002-VAZ015-221845-
ALLEGHANY NC-GRAYSON VA-
213 PM EDT SUN JUL 22 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND GRAYSON
COUNTIES...

AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF INDEPENDENCE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR TWIN OAKS AROUND 225 PM...SPARTA AROUND 240
PM AND GLADE VALLEY AROUND 245 PM.

LAT...LON 3657 8127 3665 8122 3659 8096 3643 8109
      3643 8112

16
Local storm report, Jul 22, 3:07 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     7 SSE REIDSVILLE        36.25N 79.63W
07/21/2012                   ROCKINGHAM         NC   PUBLIC

            TWO TREES BLOWN DOWN NEAR CANDY CREEK ROAD.

&&

WHP
Local storm report, Jul 22, 3:27 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     5 N NORTH WILKESBORO    36.24N 81.13W
07/22/2012                   WILKES             NC   911 CALL CENTER

            SEVERAL TREES DOWN ON MOUNTAIN VIEW ROAD.

&&

FISHER
Special weather statement, Jul 22, 3:40 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT SUN JUL 22 2012

NCZ004-005-222030-
ROCKINGHAM NC-STOKES NC-
340 PM EDT SUN JUL 22 2012

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF ROCKINGHAM AND
STOKES COUNTIES...

AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WALNUT COVE...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. FREQUENT CLOUD TO
GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE OUT ON THE
WATER AT BELEWS LAKE...GET BACK TO LAND AND FIND A SAFE BUILDING OR
VEHICLE.

THIS STORM WILL BE NEAR PINE HALL AROUND 345 PM...BELEWS LAKE AROUND
350 PM...ELLISBORO AROUND 405 PM AND BETHANY AROUND 430 PM.

LAT...LON 3625 8016 3637 8018 3637 7978 3624 7974

WP
Special weather statement, Jul 22, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT SUN JUL 22 2012

VAZ012-015-016-222115-
CARROLL VA-GRAYSON VA-WYTHE VA-
416 PM EDT SUN JUL 22 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...GRAYSON AND WYTHE
COUNTIES...

AT 412 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF FRIES...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR FRIES AROUND 440 PM...GALAX CITY AROUND 455
PM...GALAX CITY AROUND 500 PM...GALAX HILLSVILLE AIRPORT AROUND 505
PM AND WOODLAWN AROUND 510 PM.

LAT...LON 3685 8106 3679 8072 3656 8090 3676 8118

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:19 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax28 min
Jul 22, 4:21 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Patrick, Pulaski54 min
Jul 21, 9:26 PM EDTSpecial Weather StatementRNKStokes64 min
Jul 22, 2:13 PM EDTSpecial Weather StatementRNKAlleghany32 min
Jul 22, 2:57 PM EDTSevere Thunderstorm WarningRNKWilkes48 min
Jul 22, 3:40 PM EDTSpecial Weather StatementRNKRockingham50 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.